2nd Round of Rash
Apr 2, 2006
I am taking part in an accute hiv infection study, having just been diagnosed within weeks of infection. I started with the protocol treatment of 1 Truvada, 2 Reyataz and 1 Norvir - all once a day. A week after starting this regimen, I started to break out in a light rash, was taken off all medication and then started on a slightly varied regimen of 2 Norvir, 2 Lexiva and 1 Truvada, once a day. 5 Days after starting this regimen, I have broken out in a SEVERE rash, worse than before and this time covering all of my body including my face - making it difficult to go outside. Seeing the study counselors, I have again stopped all medication and am taking steroids to help the rash.
I have a few concerns. One, the study doctors seem to think I might be allergic to protease inhibitors, though there's no certain way to know without taking one again. Aren't protease inhibitors the best defense at stopping the replication of the virus? What are my chances of keeping the virus in check at this very early stage of infection without them? The suggested regimen going forward is to concentrate on NNRTIs (I think that's correct?).
My understading and hope was to get the virus to an undetectable level since it is so newly in my body...to fight the virus before it gets stronger and spreads. With the starting, stopping and ruling out of the protease inhibitors...am I out of luck at fighting this as effectively?
Spotty in New York
Response from Dr. Henry
Wow-that is a dilemma. It can be hard to sort out which particular med a patient is allergic to when many are started at the same time. In my experience a small subset of patients seem to be allergic to a large number of drugs for reasons I don't understand. Being in a study (which I generally endorse) can make it difficult to pin down which med is the offender. I have not seen many patients that are allergic to all protease inhibitors. One of the components of the Truvada could just as easily be the problem. Do you have a trustworthy HIV private doc with whom you can discuss and try to sort out. I am not sure that simply trying one of the NNRTI + Truvada is the answer. Again, since you are in a study and it is not yet provent that treatment during acute infection is helpful, it is important not to foul up future therapy options by trying an excess number of drugs early and switching due to possible allergy without sorting out which drug is truly involved. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Should I Get Tested After Touching Condom?
- Do Swollen Glands Mean I Have Hiv?
- Is Muscle Ache An Acute Symptom Of AIDS?
- Itchy Vagina After Having Sex During Period Sign Of HIV AIDS
- Muscle Ache After Masturbation Sign Of HIV AIDS
- Can You Get Genital Warts From Masturbating With A Wart On Your Hand?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.